VINCENT L. FROMKE, M.D.; MINAKO YOSHIOKA LEE, M.D.; C. J. WATSON, M.D., PH.D., F.A.C.P.
A 27-year-old male college student developed lead poisoning. The source of lead was an old lead-lined drinking glass purchased at a rummage sale. Abdominal pain and hemolytic anemia were the presenting features without leadline, neuropathy, or encephalopathy.
The erythrocyte and urinary prophyrins were followed serially in relation to the effect of three successive courses of calcium disodium edetate (Ca-EDTA) (Versenate®). This resulted in a marked reduction of urinary delta-aminolevulinic acid (ALA) and coproporphyrin. Significant but progressively smaller rebound was observed. The initially high level of erythrocyte protoporphyrin decreased over a period of 4 months. The increase may be due to the inhibition of heme synthetase at the reticulocyte stage, the more mature erythrocytes continuing to carry the unused protoporphyrin throughout their life span.
VINCENT L. FROMKE, MINAKO YOSHIOKA LEE, C. J. WATSON. Porphyrin Metabolism During Versenate® Therapy in Lead Poisoning: Intoxication from an Unusual Source. Ann Intern Med. 1969;70:1007–1012. doi: 10.7326/0003-4819-70-5-1007
Download citation file:
Published: Ann Intern Med. 1969;70(5):1007-1012.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use